Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 31, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jun 16, 2009, 6:23 PM CDT for Brewster County, Texas. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2009, 6:23 PM CDT (23:23 UTC)
- Expired
- Jun 16, 2009, 10:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Brewster County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 7:02 PM CDT | FLASH FLOOD | 14 Sw Panther Junction, TX | SEVERAL LARGE ROCKS TO THE SIZE OF BASKETBALLS REMOVED FROM STATE HIGHWAY 118 DUE TO FLASH FLOODING ACROSS THE HIGHWAY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 11.4 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 776 J/kg
- Mixed-layer CIN
- -595 J/kg
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 162323
FFWMAF
TXC043-170315-
/O.NEW.KMAF.FF.W.0031.090616T2323Z-090617T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
623 PM CDT TUE JUN 16 2009
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN BREWSTER COUNTY IN SOUTHWEST TEXAS...
* UNTIL 1015 PM CDT
* AT 620 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
FLASH FLOODING FROM A NEARLY STATIONARY THUNDERSTORM OVER THE
CHISOS BASIN AREA OF BIG BEND NATIONAL PARK. VERY HEAVY RAIN IS
FALLING WITH THIS STORM...LIKELY LEADING TO LOCALIZED AREAS OF
FLASH FLOODING.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TERLINGUA
RANCH LODGE...TERLINGUA...STUDY BUTTE...PANTHER JUNCTION AND CHISOS
BASIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW
WHERE YOU ARE RELATIVE TO ARROYOS... DRAWS... AND OTHER LOW LYING
AREAS. HEAVY RAINFALL... EVEN FROM DISTANT STORMS... CAN CREATE
SUDDEN FLOWS CAPABLE OF OVERTAKING CAMPERS AND HIKERS. MOVE UP TO
ESCAPE RISING WATER.
EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS
AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES
IN STEEP TERRAIN. MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. IF YOU ARE IN THE WARNED AREA... MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS... CREEKS... AND OTHER
LOW LYING AREAS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND
PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF
UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.
&&
LAT...LON 2898 10320 2898 10329 2902 10333 2906 10348
2914 10354 2916 10364 2955 10361 2954 10292
2918 10296 2918 10298 2912 10301 2908 10307
2900 10311 2897 10315
$$2 follow-up statements
000
WGUS74 KMAF 170211
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
911 PM CDT TUE JUN 16 2009
TXC043-170315-
/O.CON.KMAF.FF.W.0031.000000T0000Z-090617T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BREWSTER-
911 PM CDT TUE JUN 16 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
SOUTHERN BREWSTER COUNTY...
AT 908 PM CDT...TRAINED WEATHER SPOTTERS REPORTED LOCALIZED AREAS OF
FLASH FLOODING FROM SEVERAL SLOW MOVING THUNDERSTORMS THAT HAVE
PASSED OVER THE AREA. REPORTS FROM BIG BEND NATIONAL PARK RANGERS
INDICATE THAT WATER CONTINUES TO FLOW IN LOW DRAINAGE AREAS...WITH
LARGE AMOUNTS OF DEBRIS ACROSS AREA ROADWAYS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CASTOLON...
TERLINGUA RANCH LODGE...TERLINGUA...STUDY BUTTE...PANTHER JUNCTION
AND CHISOS BASIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS
AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES
IN STEEP TERRAIN. MOVE TO HIGHER GROUND.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
&&
LAT...LON 2898 10320 2898 10329 2902 10333 2906 10348
2914 10354 2916 10364 2955 10361 2954 10292
2918 10296 2918 10298 2912 10301 2908 10307
2900 10311 2897 10315
$$
32000
WGUS74 KMAF 170311
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1011 PM CDT TUE JUN 16 2009
TXC043-170320-
/O.EXP.KMAF.FF.W.0031.000000T0000Z-090617T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BREWSTER-
1011 PM CDT TUE JUN 16 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 1015 PM CDT FOR SOUTHERN
BREWSTER COUNTY...
AT 1010 PM CDT...THE CONDITIONS LEADING TO THE ISSUANCE OF A FLASH
FLOOD WARNING HAD CEASED...REMOVING THE THREAT OF FLASH FLOODING OVER
THE WARNED AREA. THEREFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO
EXPIRE. SCATTERED DEBRIS STILL MAY STILL REMAIN SCATTERED ALONG AREA
ROADWAYS THROUGHOUT BIG BEND NATIONAL PARK. USE CAUTION WHILE
TRAVELING THIS EVENING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF
WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.
&&
LAT...LON 2898 10320 2898 10329 2902 10333 2906 10348
2914 10354 2916 10364 2955 10361 2954 10292
2918 10296 2918 10298 2912 10301 2908 10307
2900 10311 2897 10315
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 2:21 PM CDT, 4 hours 2 minutes earlier.
Area forecast discussion, Jun 16, 2:21 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 221 PM CDT TUE JUN 16 2009 .DISCUSSION... DRIER AIR IN THE WESTERN CWA SHOULD PREVENT CONVECTION FROM DEVELOPING TODAY. FORECAST MODEL SOUNDINGS AND SURFACE OBSERVATIONS FROM FST SHOW A VERY DRY AIR MASS WITH LITTLE TO NO INSTABILITY. FCST SOUNDINGS FROM SNK WHERE THE MOISTURE IS GREATER AND DEEPER SHOW MORE INSTABILITY...BUT A PRONOUNCED WARM LAYER ALOFT THAT WILL LIKELY PREVENT ANYTHING FROM DEVELOPING IN THE EASTERN PERMIAN BASIN. THEREFORE OUR RADAR WILL PROBABLY GET TO TAKE THE DAY OFF LEAVING US WITH MOSTLY SUNNY SKIES AND HOT TEMPS. THE ONE THING THE EVENING SHIFT WILL HAVE TO KEEP AN EYE ON IS THE MOISTURE SURGING EAST THIS EVENING INTO THE STOCKTON PLATEAU AREA. THE MOISTURE COULD ARRIVE IN TIME TO CATCH THE LINGERING AFTERNOON SUN ALLOWING ISOLATED SHOWERS OR THUNDERSTORMS TO DEVELOP. HOWEVER WILL NOT INCLUDE THIS POSSIBILITY IN THE FORECAST. THE UPPER LEVEL PATTERN CHANGES TOMORROW AS RIDGING DEVELOPS OVER CENTRAL TEXAS BRINGING DEEP LAYER SOUTHERLY AND SOUTHEASTERLY FLOW. WARM AIR ALOFT WILL CONTINUE TO PREVENT THUNDERSTORM FORMATION EAST OF THE PECOS BUT HEATING OF THE HIGHER ELEVATIONS AND LOW LEVEL MOISTURE HOLDING OUT WEST WILL PROBABLY BE ENOUGH TO BREAK THE CAP AND BRING DIURNAL ACTIVITY. INTRODUCED SLIGHT CHANCE TO LOW CHANCE POPS FOR THE MOUNTAINOUS AREAS THROUGH THE WEEKEND AS THE PATTERN REMAINS STAGNANT. THE MAIN EFFECT FELT FROM THE PATTERN SHIFT IN THE PERMIAN BASIN WILL BE INCREASED DEWPOINTS AND COOLER DAYTIME HIGHS. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 72 96 73 94 / 0 10 10 10 CARLSBAD NM 73 90 67 92 / 10 30 30 20 DRYDEN TX 72 96 72 92 / 10 0 10 10 FORT STOCKTON TX 72 96 70 93 / 10 10 10 10 GUADALUPE PASS TX 61 88 62 89 / 10 30 30 20 HOBBS NM 70 95 65 94 / 10 10 20 10 MARFA TX 62 89 61 83 / 10 20 20 20 MIDLAND INTL AIRPORT TX 72 96 71 94 / 0 10 10 10 ODESSA TX 72 96 71 94 / 0 10 10 10 WINK TX 74 99 73 98 / 10 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 10
Hazardous weather outlook, Jun 16, 1:48 PM CDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 148 PM CDT TUE JUN 16 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-171145- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 148 PM CDT TUE JUN 16 2009 /1248 PM MDT TUE JUN 16 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY THROUGH AT LEAST FRIDAY ACROSS THE MOUNTAINS AND THE SOUTHEAST NEW MEXICO PLAINS. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BRIEF GUSTY WINDS...BRIEF HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 16, 6:10 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 610 PM CDT TUE JUN 16 2009 TXZ081-162345- BIG BEND AREA- 610 PM CDT TUE JUN 16 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL BREWSTER COUNTY INCLUDING BIG BEND NATIONAL PARK. AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER CHISOS BASIN AT 610 PM CDT. THE STORM WAS NEARLY STATIONARY. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN SOUTH CENTRAL BREWSTER COUNTY...INCLUDING THE CITIES OF CHISOS BASIN AND PANTHER JUNCTION...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 6:22 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 23 min |
| Jun 16, 6:47 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 58 min |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.